Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Omaha, NE

August 28, 2016Harrison County, Monona County, Iowa; Burt County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2016, 5:43 PM CDT for Harrison County, Monona County, Iowa; Burt County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 5:43 PM CDT (22:43 UTC)
Expired
Aug 28, 2016, 6:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, IA, Monona County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KOAX 282243
SVROAX
IAC085-133-NEC021-282315-
/O.NEW.KOAX.SV.W.0229.160828T2243Z-160828T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
543 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...
  SOUTH CENTRAL MONONA COUNTY IN WEST CENTRAL IOWA...
  SOUTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 615 PM CDT

* AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MONDAMIN...OR 31 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONDAMIN...PISGAH...BLENCOE...LITTLE SIOUX...PELICAN POINT STATE
  RECREATION AREA...PREPARATION CANYON STATE PARK AND LITTLE SIOUX
  SCOUT RANCH.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4165 9597 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2243Z 209DEG 13KT 4172 9607 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
2 follow-up statements
595 
WWUS53 KOAX 282302
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 28 2016

IAC085-133-NEC021-282315-
/O.CON.KOAX.SV.W.0229.000000T0000Z-160828T2315Z/
HARRISON IA-MONONA IA-BURT NE-
602 PM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN HARRISON...SOUTH CENTRAL MONONA AND SOUTHEASTERN
BURT COUNTIES...

AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MONDAMIN...OR 35 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONDAMIN...PISGAH...BLENCOE...LITTLE SIOUX...
PELICAN POINT STATE RECREATION AREA...
PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4168 9602 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2302Z 209DEG 13KT 4178 9602 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
134 
WWUS53 KOAX 282313
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT SUN AUG 28 2016

IAC085-133-NEC021-282323-
/O.EXP.KOAX.SV.W.0229.000000T0000Z-160828T2315Z/
HARRISON IA-MONONA IA-BURT NE-
613 PM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA AND SOUTHEASTERN BURT COUNTIES WILL EXPIRE AT 615 PM
CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4168 9602 4173 9618 4196 9609 4187 9570
TIME...MOT...LOC 2311Z 209DEG 13KT 4178 9602 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:54 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 28, 2:54 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
254 PM CDT SUN AUG 28 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 238 PM CDT SUN AUG 28 2016

Cluster of storms in southeast NE appear to be firing on the
combination of daytime heating, but also within a very subtle
surface trough as indicated in an objective 19z MSAS analysis. A
couple of showers were also popping up further north along the
Platte river. Question is how far north these could develop yet
this afternoon and evening. CAMs are all offering differing
solutions, with High-res ARW/NMM perhaps the furthest north.
Believe there is still some northward shift yet this evening,
before they weaken and diminish by mid to late evening.

Remainder of the overnight may be dry, but may start to see slight
chance of showers/storms spread in from the south, but chances
remain slim. Should have a better chance of rain over the next
couple of days as the 500mb circulation now over the 4 corners
region fills and drifts northward into the mid Missouri River
valley. This, combined with increasing moisture in what appears to
be a weak tropical moisture connection that can be traced back
the western coast of Mexico. PW values increase from around 1.3"
to around 1.8" through time. Will not have continuous rain over
the next couple of days, but rain chances certainly are on the
upswing. Have rain chances in the 30-50% range through time,
although certain areas will occasionally see likely pops, which
can be fine tuned as we get a little closer.

A weak trough moving through the northern CONUS late in the period
should begin to shift rain chances south of the area by Wednesday
into Wednesday night. Current models suggest moisture may be south
of the area by Wednesday evening, so may begin adjusting pops
toward a drier regime by then.

.LONG TERM...(Thursday through Sunday)
Issued at 238 PM CDT SUN AUG 28 2016

Drier weather expected for Thursday and Friday with ridging
developing across the Plains. Rain chances return Saturday into
Sunday as the next trough moves onto the plains, with moisture
increasing again.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1211 PM CDT SUN AUG 28 2016

Deep-layer moisture will increase across the region through the
forecast period ahead of a mid-level low currently over the Four-
Corners Region. This will yield persistent high-level clouds,
boundary-layer-based cumulus through the peak of the diurnal
heating cycle and isolated showers and thunderstorms. Confidence
in convection affecting any TAF site remains too low to warrant
mention at this juncture. Increasing low-level relative humidity
and decreasing winds overnight could result in visibility
restrictions due to fog toward 12z Monday, especially at KOMA and
KOFK. Otherwise, expect VFR conditions to prevail.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Aug 28, 4:25 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SUN AUG 28 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
425 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND
SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING. THE AREAS MOST LIKELY TO SEE STORMS ARE LOCATIONS SOUTH
OF INTERSTATE 80 IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SOME
STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND AREAS
OF LOCALLY HEAVY RAIN.

THERE WILL CONTINUE TO BE A SMALL CHANCE OF STORMS OVERNIGHT AND
INTO MONDAY MORNING. THE CHANCE IS EXPECTED TO INCREASE MONDAY
AFTERNOON AND EVENING...SOME STRONG STORMS APPEAR POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY EVENING...
AS A SLOW MOVING DISTURBANCE TRACKS THROUGH THE REGION. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED. STORM CHANCES ARE THEN EXPECTED
TO RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY...BUT IF
YOU HAVE ANY REPORTS...PLEASE PASS THOSE ALONG.

MILLER

In the hours before

Local storm report, Aug 28, 3:47 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     NEBRASKA CITY           40.68N 95.86W
08/28/2016  M64 MPH          OTOE               NE   AWOS

&&

MEAD
Special weather statement, Aug 28, 3:53 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
353 PM CDT SUN AUG 28 2016

NEZ091-282130-
NEMAHA NE-
353 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NEMAHA COUNTY UNTIL
430 PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF AUBURN...OR 26 MILES WEST OF TARKIO...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERU AND JULIAN.

THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 31 AND 37.

LAT...LON 4042 9589 4052 9593 4052 9576 4048 9570
      4041 9568
TIME...MOT...LOC 2053Z 272DEG 13KT 4047 9587

MEAD
Local storm report, Aug 28, 4:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
403 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FLASH FLOOD      SYRACUSE                40.66N 96.18W
08/28/2016                   OTOE               NE   TRAINED SPOTTER

            ONE FOOT OF RAPIDLY FLOWING WATER OVER 11TH AND PLUM
            STREET

&&

BKERN
Special weather statement, Aug 28, 5:27 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT SUN AUG 28 2016

IAZ056-282300-
SHELBY IA-
527 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 20 MILES WEST OF AUDUBON...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...WESTPHALIA AND KIRKMAN.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4158 9524 4165 9546 4186 9541 4187 9538
      4186 9510 4180 9509
TIME...MOT...LOC 2227Z 201DEG 6KT 4169 9532

KERN
Special weather statement, Aug 28, 5:33 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 PM CDT SUN AUG 28 2016

IAZ090-091-282315-
FREMONT IA-PAGE IA-
533 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND PAGE
COUNTIES UNTIL 615 PM CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLANCHARD...OR 11 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...
YORKTOWN...NORTHBORO AND BLANCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4057 9504 4058 9537 4058 9538 4089 9523
      4080 9493 4073 9493 4073 9491 4069 9491
TIME...MOT...LOC 2233Z 213DEG 15KT 4057 9524

KERN
Special weather statement, Aug 28, 5:36 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT SUN AUG 28 2016

IAZ043-055-NEZ034-045-282315-
HARRISON IA-MONONA IA-WASHINGTON NE-BURT NE-
536 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA...SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON
COUNTIES UNTIL 615 PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONDAMIN...OR 31 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONDAMIN...MODALE...PISGAH...MOORHEAD...BLENCOE...LITTLE SIOUX...
PELICAN POINT STATE RECREATION AREA...
PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 84 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4160 9603 4169 9623 4202 9602 4187 9572
TIME...MOT...LOC 2236Z 213DEG 15KT 4171 9608

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningOAXFremont31 min
Aug 28, 4:11 PM CDTSevere Thunderstorm WarningOAXFremont, Page34 min
Aug 28, 5:27 PM CDTSpecial Weather StatementOAXShelby33 min
Aug 28, 5:33 PM CDTSpecial Weather StatementOAXPage42 min
Aug 28, 5:36 PM CDTSpecial Weather StatementOAXHarrison39 min
Aug 28, 6:24 PM CDTAreal Flood AdvisoryOAXShelby2 hr
Aug 28, 2:55 PM CDTAreal Flood AdvisoryOAXOtoe2 hr
Aug 28, 3:13 PM CDTSpecial Weather StatementOAXOtoe47 min
Aug 28, 3:34 PM CDTFlash Flood WarningOAXOtoe116 min
Aug 28, 3:53 PM CDTSpecial Weather StatementOAXNemaha37 min
Aug 28, 4:44 PM CDTAreal Flood AdvisoryOAXNemaha2 hr
Aug 28, 6:12 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha3 hr
Aug 28, 6:26 PM CDTSpecial Weather StatementOAXBurt49 min
Aug 28, 6:54 PM CDTSpecial Weather StatementOAXGage51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.